What Constitutes an Actual Allergic Reaction?

Patient receiving allergy, vacation vaccination.
Getty Images/ Peter Dazeley

When going in for a clinic visit, same-day procedure, or admitted to the hospital, you will be asked if you have any medication allergies. If you have any medication allergies, you will then be asked what particular reaction you had to the medication. It is not uncommon for healthcare workers to hear patients report they are allergic to Lortab or some other narcotic because they experienced severe (full body) itching.

This can be confusing since most allergies are itchy, but in truth, a side effect of all narcotics is itching over the entire body and almost all people who take narcotics eventually experience this normal side-effect.

Normal Side-Effect or Severe Reaction

As a healthcare provider it is necessary for us to explain to patients if they experienced a normal side-effect of the medication if applicable. Like the example of Lortab above, many people list codeine as an allergy because they have experienced severe nausea and vomiting, this again is a common side-effect of codeine and while uncomfortable does not count as an actual allergic reaction. Many people report that they are allergic to certain antibiotics because they experienced horrible stomach pain... once again, this is a normal side-effect.

While the side-effect may be normal, you still may not want to take a medication if you experience a severe side-effect.

If you do not tolerate a medication well due to severe side-effects, that can be documented in a way to avoid the medication in the future. Often times there are suitable alternatives and your healthcare provider will not want you to be uncomfortable when they can substitute something else. It is however important for your physician to know whether it was a severe side-effect or an actual allergic reaction that could be life-threatening.

If you're confused, keep reading as I explain just what constitutes an actual allergic reaction.

What is an Actual Allergic Reaction?

A true allergic reaction begins with the release of histamine, histamine causes severe itching, redness, swelling and may result in hives or a bumpy rash. This is an important distinction if someone experiences itching and nothing else after taking a narcotic. If someone experiences itching accompanied by a rash or hives it is the start of a true allergic reaction which could dangerously progress.

With true allergic reactions, a person seems to become more sensitized each time they are exposed to the medication. Increased sensitization means that you will react worse each time exposed to the allergen. Here are some signs that may be associated with progression of symptoms during a true allergic reaction:

  • A rash can progress to widespread swelling.
  • Swelling of the lips and tongue are signs that things are about to become very serious.
  • Swelling of your airway can cause difficulty breathing.
  • Increased heart rate and a drop in blood pressure indicate you are going into shock.

Swelling of your mouth and airways, as well as dropping blood pressure are related to a life-threatening anaphylactic reaction.

If you experience this you should call 911 immediately.

Treating an Allergic Reaction

The first medication usually given for a true allergic reaction is an antihistamine. Benadryl is the most common but the newer drug Allegra can also be used for hives and skin rashes. If the reaction has progressed far enough steroid injections such as epinephrine are given to reduce swelling and help restore normal breathing. With quick treatment, anaphylaxis can be reversed.

When you are admitted to a healthcare facility, allergies will be made visible to healthcare providers. While to policy or procedure may differ by facility, many facilities will have an allergy band to be worn around your wrist throughout your stay.

Some facilities may also write the reaction next to the allergy. You may still request non-allergic but severe reactions to be included, so, if you come in and say you're allergic to Lortab because it made you itch, the information will still be available to all healthcare providers. This however also allows healthcare providers to know that if Lortab is the only option, it will not result in anaphylaxis.

Why is it Important to Appropriately Identify Actual Allergic Reactions?

Still confused? Here's another example. With new resistant strains of bacteria, some infections fail to go away after several rounds of different antibiotics, so it is entirely possible that a medication which has given you severe stomach pain may also be the one antibiotic that will kill a certain drug-resistant germ. If we didn't know that you had a side-effect that could be alleviated in other ways (sometimes yogurt, or other stomach medications are helpful), and thought you might have a life-threatening reaction we might miss the only opportunity to cure your infection.

In the past, being limited to one particular drug, has been extremely unlikely. Unfortunately, it may surprise many people to know we are currently having a nationwide drug shortage of over 70 different medications that are currently listed in shortage on the FDA's website. It is also likely that not all shortages have been reported to the FDA yet.

If you're confused about whether you've had an actual allergic reaction to a medication or a severe side effect you should discuss this with your doctor or pharmacist so that you can give healthcare professionals the most accurate information possible. If your child has an adverse reaction to a medication, document it (both the medication and the effects) in a place where the child will have access to it as an adult. This will help healthcare professionals to give the very best care that they can.

Sources:

Allergic Reactions. American Academy of Allergy, Asthma & Immunology website. https://www.aaaai.org/conditions-and-treatments/library/at-a-glance/allergic-reactions. Accessed 12/29/2017.

FDA Drug Shortages. U.S. Food & Drug Administration website. https://www.accessdata.fda.gov/scripts/drugshortages/. Accessed 12/29/2017.